Alert archive / Colorado / Flash Flood Warnings in 2019
Flash Flood Warning 10, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Jul 1, 2019, 12:37 PM MDT for Costilla County, Huerfano County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2019, 12:37 PM MDT (18:37 UTC)
- Expired
- Jul 1, 2019, 3:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Costilla County, CO, Huerfano County, CO
The radar
The Pueblo radar (KPUX), 123 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.6 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1756 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
551
WGUS55 KPUB 011837
FFWPUB
COC023-055-012130-
/O.NEW.KPUB.FF.W.0010.190701T1837Z-190701T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
1237 PM MDT Mon Jul 1 2019
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
Central Huerfano County in southeastern Colorado...
Northeastern Costilla County in south central Colorado...
* Until 330 PM MDT.
* At 1236 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Spring Burn Scar north of Highway 160.
Excessive rainfall over the burn scar will result in debris flow
moving through the upper portions of the North Abeyta Creek
drainage. The debris flow can consist of rock, mud, vegetation and
other loose materials.
This includes the following areas, North Abeyta Creek at Highway 160
bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3770 10497 3758 10486 3755 10505 3757 10511
3757 10516 3762 10519 3761 10520 3761 10523
3769 10527
$$
ep1 follow-up statement
134
WGUS75 KPUB 012132
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
332 PM MDT Mon Jul 1 2019
COC023-055-012141-
/O.EXP.KPUB.FF.W.0010.000000T0000Z-190701T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
332 PM MDT Mon Jul 1 2019
...THE FLASH FLOOD WARNING FOR CENTRAL HUERFANO AND NORTHEASTERN
COSTILLA COUNTIES HAS EXPIRED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures. Flash
flooding south of Highway 160 may continue this afternoon as more
water is routed through South Abeyta and Middle Creeks.
LAT...LON 3770 10497 3758 10486 3755 10505 3757 10511
3757 10516 3762 10519 3761 10520 3761 10523
3769 10527
$$
HeavenerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 11:27 AM MDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 1, 11:27 AM MDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1127 AM MDT Mon Jul 1 2019 .SHORT TERM...(Today and tonight) Issued at 341 AM MDT Mon Jul 1 2019 An upper level high pressure system remains over the desert southwest and a closed low pressure system is located off the coast of the Pacific Northwest, which creates upper level southwesterly flow over Colorado. The southwesterly upper level flow advects Pacific-based moisture towards and over the Colorado mountains. The upslope flow, as well as shortwave ripples, will spark thunderstorms over the mountain tops around the 1200 MDT hour. The 300hPa winds are only around 15kts, meaning that the storms that form will propagate east very slowly. The slow propagation speed of the thunderstorms increase the risk of flash flooding over the mountains, especially if a storm develops over the Spring, Junkins, or Hayden Pass burn scars. CAPE values over the mountains are around 500 to 1000 J/kg, which could be beneficial in mitigating flash flooding due to hail development in the cores of the thunderstorms. There is a cold front over the northeastern portions of Colorado that will propagate to south to southwest this morning and this afternoon. As the front propagates south, it will initiate thunderstorms over the Palmer Divide and over the Rampart Range, whereas a shortwave trough will spark thunderstorms over the Raton Mesa. The storms are forecast to evolve into a line of thunderstorms over the eastern Plains, turning into an MCS as the line of storms reaches the Colorado and Kansas border. The initial risk will be severe criteria hail and gusty outflow winds, but as the individual storms evolve into a line of storms, the main risks will shift to severe criteria wind gusts and sub-severe hail. The wind shear and LCL heights are not conducive for tornadogenesis. Scattered thunderstorms and rain showers will remain over the eastern Plains during the overnight hours, but any severe risk will diminish before midnight. The cloud cover and thunderstorm development will decrease the high temperatures across the region today as compared to the last three days, with the Plains expected to span the upper 80s to low 90s, the mountain valleys in the upper 70s and low 80s, and the mountains in the 50s to 60s. Low temperatures tonight will be right around the average for this time of year, with low temperatures over the Plains in the upper 50s to low 60s, the mountain valleys in the 40s, and the mountains in the upper 30s to low 40s. .LONG TERM...(Tuesday through Sunday) Issued at 341 AM MDT Mon Jul 1 2019 The majority of the extended will be characterized by southwest flow aloft with periodic shortwaves moving through the flow. Residual moisture on Tuesday will allow for another round of afternoon and evening thunderstorms, which will start to percolate over the mountains around noon, then drift and form across the plains along outflows during the late afternoon and evening. Dew points will be in the 40s and 50s which will yield CAPE values of 500-1000 J/kg in the afternoon and perhaps a little higher across the adjacent I-25 corridor if dew points stay as high as NAM suggests. Deep layer shears will still be weak (around 20 kts), so other than a pulse type near severe storm, main threats will be locally heavy rainfall and strong outflow winds. With a little better upslope, and less morning cloud cover to inhibit surface heating, Tuesday could actually carry a slightly better threat for burn scar flash flooding. But high res models still suggest stronger cells will be hit or miss and confidence isn't quite high enough to go out with a flash flood watch for the fresher burn scars in the Wets and Sangres. Will need to see how this evolves. Storm motions will be slow, so where stronger storms develop, a threat for flash flooding will exist. Rivers are also running high so this could become exacerbated in local areas if storms hit in the wrong spots. A drying and warming trend returns for Wednesday through Friday. Dew points in the mountains drop back into the 20s and 30s, with 40s and lower 50s for the plains. Soundings return to more inverted V structures so gusty winds and lightning look to be the more likely threats. Could still see an isolated stronger storm across the eastern plains, but again, deep layer shears look weak beneath the upper high centered to the south, so storms will be more of the pulse variety and sub severe. Temperatures will return to the mid to upper 90s across the plains with 70s and 80s for the mountain/valley communities, which will be above normal, but not as warm as this last warm spell. A shortwave passing across the northern U.S. Rockies into the northern high plains is advertised to send a weak front through the plains for next weekend which shifts low level flow back to east to southeasterly and increases the dew points once again. Should see another uptick in thunderstorms for the southeast mountains and plains next weekend with hints of a resurgence of Pacific moisture from the south for early next week. This could bring an uptick in thunderstorms back to the mountains. -KT && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1122 AM MDT Mon Jul 1 2019 Prevailing VFR conditions at the taf sites today and tonight, with vcts from 20z until 02z at all terminals. Carried a tempo group for gusty winds and MVFR vis due to thunderstorms at KPUB and KCOS, with best chance for a storm in the 20z-24z timeframe. Activity ends late this evening, with clearing skies after 06z. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SKELLY LONG TERM...KT AVIATION...PETERSEN
Hazardous weather outlook, Jul 1, 11:39 AM MDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1139 AM MDT Mon Jul 1 2019 COZ058>089-093>099-021745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1139 AM MDT Mon Jul 1 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to numerous slow moving thunderstorms will develop over the mountains this afternoon. If one of those thunderstorms develops over any area burn scars, flash flooding will be possible. As thunderstorms move onto the plains late this afternoon and evening, a few severe storms may be possible, especially near the Kansas border. The main risks with these storms will be hail around one inch in diameter and wind gusts up to 60 mph. All storms today will have the potential to produce frequent lightning, gusty winds to 40 mph, hail up to half inch in diameter and a brief period of very heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms will be possible on Tuesday with locally heavy rainfall, small hail and wind gusts up to 50 mph possible. Localized flash flooding will be possible, particularly if an isolated stronger storm impacts more recent burn scars. Thunderstorm chances will decrease for Wednesday through Friday as drier air moves into the region. Thunderstorms will be more isolated in coverage with the potential for gusty winds up to 50 mph and brief moderate rainfall. Thunderstorms will increase in coverage again for next weekend with the potential for producing localized heavy rainfall. Rivers and streams will continue to run high over the next several days due to run off from snow melt. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over the mountains and the Plains this afternoon and evening. 10/SKELLY
In the hours before
Local storm report, Jul 1, 8:44 AM MDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
844 AM MDT MON JUL 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN 2 NE LEADVILLE 39.27N 106.27W
07/01/2019 M1.06 INCH LAKE CO TRAINED SPOTTER
PEA TO 1/2 INCH HAIL FELL WITH THE STORM.
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 6:06 PM MDT | Special Weather Statement | PUB | Pueblo | 24 min |
| Jun 30, 6:13 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 32 min |
| Jun 30, 6:38 PM MDT | Areal Flood Advisory | PUB | El Paso, Pueblo | 52 min |
| Jun 30, 7:14 PM MDT | River Flood Warning | PUB | Pueblo | 21 days |
| Jun 30, 7:14 PM MDT | River Flood Warning | PUB | Otero | 21 days |
| Jul 1, 12:26 PM MDT | Areal Flood Advisory | PUB | Costilla, Huerfano | 2 hr |
| Jul 1, 1:06 PM MDT | Areal Flood Advisory | PUB | Costilla, Huerfano | 3 hr |
| Jul 1, 1:11 PM MDT | Special Weather Statement | PUB | El Paso | 34 min |
| Jul 1, 1:14 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Jul 1, 1:38 PM MDT | Special Weather Statement | PUB | El Paso | 37 min |
| Jul 1, 1:49 PM MDT | Special Weather Statement | PUB | El Paso | 26 min |
| Jul 1, 2:02 PM MDT | Areal Flood Advisory | PUB | Huerfano | 3 hr |
| Jul 1, 2:44 PM MDT | Special Weather Statement | PUB | Fremont | 31 min |
| Jul 1, 3:13 PM MDT | Special Weather Statement | PUB | Fremont | 32 min |
| Jul 1, 3:57 PM MDT | Special Weather Statement | PUB | Pueblo | 33 min |
| Jul 1, 4:26 PM MDT | Special Weather Statement | PUB | Pueblo | 34 min |
| Jul 1, 4:40 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 50 min |
| Jul 1, 4:42 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 48 min |
| Jul 1, 4:44 PM MDT | Special Weather Statement | PUB | Las Animas | 31 min |
| Jul 1, 4:49 PM MDT | Flash Flood Warning | PUB | Pueblo | 3 hr |
| Jul 1, 4:50 PM MDT | Special Weather Statement | PUB | Otero | 25 min |
| Jul 1, 4:57 PM MDT | Special Weather Statement | PUB | Otero | 33 min |
| Jul 1, 5:23 PM MDT | Special Weather Statement | PUB | Kiowa | 52 min |
| Jul 1, 5:24 PM MDT | Areal Flood Advisory | PUB | Crowley, Otero, Pueblo | 3 hr |
| Jul 1, 5:27 PM MDT | Special Weather Statement | PUB | Crowley | 63 min |
| Jul 1, 5:27 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 48 min |
| Jul 1, 5:39 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Prowers | 66 min |
| Jul 1, 5:49 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 41 min |
| Jul 1, 5:59 PM MDT | Special Weather Statement | PUB | Otero | 31 min |
Nearby
Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.